Hail, McCulloch
- When
- October 21, 6:00 PM CST to 6:02 PM CST
- Where
- McCulloch County, 2.73 mi SW of Satuit
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.170, -99.230
A slow moving cold front and a deep upper trough resulted in isolated severe thunderstorm reports. However, these systems interacted with plenty of moisture and resulted in very heavy rain and several reports of flash flooding across portions of West Central Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
A slow moving cold front and a deep upper trough resulted in isolated severe thunderstorm reports. However, these systems interacted with plenty of moisture and resulted in very heavy rain and several reports of flash flooding across portions of West Central Texas. Very heavy rainfall in the Concho River watershed resulted in river flooding near Sterling City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Oct 21, 6:00 PM CST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 700 PM CDT WED OCT 21 2015 .AVIATION... /12Z TAFS/ Deteriorating conditions expected overnight. Currently seeing VFR conditions across the terminals this evening but ceilings will lower to MVFR by late evening. Should see ceilings lower to IFR across the far southern terminals after 09Z, along with some drizzle or light rain developing. Scattered rains showers will be possible across the rest of the terminals overnight, with more widespread showers and thunderstorms developing areawide on Thursday, with predominantly MVFR ceilings persisting. && .PREV DISCUSSION... /ISSUED 400 PM CDT WED OCT 21 2015/ SHORT TERM... (Tonight) An approaching upper-level storm system will continue to produce showers and thunderstorms across all of West Central Texas tonight. Deep moisture associated with this system, much of which is streaming into West Central Texas from the Gulf of Mexico, will help produce high rainfall amounts over much of West central Texas. Although flash flooding is not a great concern for tonight, mainly because of past dry conditions, some thunderstorms may produce rainfall amounts around 1 inch in a matter of minutes. In addition, there is at least some potential for a few severe thunderstorms, mainly this afternoon and evening. The primary threats are damaging winds and deadly lightning. (Thursday) ..Flash flooding very possible most areas... Showers and thunderstorms may produce flash flooding across much of West Central Texas Thursday. An upper-level storm system, with deep moisture, will begin to move over West Central Texas tomorrow. A Flash Flood Watch is now in effect for those areas falling mainly along and north of a line from Ozona, to San Angelo, to Brownwood, from 7 AM CDT tomorrow morning until 7 AM CDT Friday morning. rainfall amounts on Thursday may range from 1 to 3 inches, with some areas possibly receiving 2 to 4 inches. With rain accumulation tonight near 1 inch possible, additional rainfall amounts on Thursday at these levels could easily create flash flooding. LONG TERM... (Thursday night through Wednesday) ..Heavy rainfall potential continues Thursday night into Saturday... Thursday night into Friday, the focus for heavy rainfall shifts east and south, along and east of a Haskell to Abilene to San Angelo line. This, as first upper shortwave heads northeast and a secondary upper shortwave reforms back in New Mexico. Friday night and Saturday the focus and concern for heavy rainfall will shift east, along east of a Cross Plains...San Angelo... Sonora line. This occurs as the upper trough moves east, and a weak cold front along an Abilene to San angelo to Ozona line, provides a focus for low level convection. Additional rainfall amounts of 1 to 3 inches are likely Thursday night into Saturday, with locally heavier amounts. Precipital Water NAEFS ensemble member forecasts indicate 3 to 4 standard deviations above normal into Saturday, with probabilities at or above 99 percent for this time of year. Rainfall production will be very efficient with individual storms producing 1 to 2 inches of rainfall in an hour or two. Flooding risk is anticipated to increase as soils saturate. A flash flood watch will likely be continued for West Central Texas, but redefined based on areas where heavy rainfall is expected. Sprinkles possible Sunday after passage of upper shortwave and loss of lift. A moist but cool atmosphere will remain in place into Monday, becoming warmer and drier Tuesday as a broad surface trough moves through, bringing light southwesterly winds. && .PRELIMINARY POINT TEMPS/POPS... Abilene 65 77 65 79 / 50 80 90 50 San Angelo 66 78 64 79 / 60 80 80 60 Junction 68 80 68 79 / 50 70 70 80 && .SJT WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH from Thursday morning through Friday morning for Brown-Callahan-Coke-Coleman-Concho-Crockett-Fisher-Haskell- Irion-Jones-Nolan-Runnels-Shackelford-Sterling-Taylor- Throckmorton-Tom Green. && 99/99/24
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 303 PM CDT WED OCT 21 2015 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-222015- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 303 PM CDT WED OCT 21 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT EXPECT THUNDERSTORMS THROUGH TONIGHT ACROSS ALL OF WEST CENTRAL TEXAS. THE PRIMARY THUNDERSTORM HAZARDS TO BE ALERT FOR ARE DAMAGING WINDS AND DEADLY LIGHTNING. IN ADDITION...HIGH RAINFALL AMOUNTS MAY CREATE FLASH FLOODING IN SOME AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HEAVY RAINFALL AMOUNTS OF 1 TO 3 INCHES...WITH LOCALIZED HIGHER AMOUNTS...ARE POSSIBLE THURSDAY INTO SATURDAY. THE PRIMARY THREAT FROM HEAVY RAINFALL WILL BE FLOODING OF STREETS AND LOW WATER CROSSINGS. IN ADDITION... A FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY AND FRIDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE PRIMARY THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND DEADLY LIGHTNING. .SPOTTER INFORMATION STATEMENT... WE MAY NEED TO ACTIVATE SOME SPOTTERS THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 641 PM CDT WED OCT 21 2015 TXZ154-155-170-220015- MCCULLOCH TX-SAN SABA TX-MASON TX- 641 PM CDT WED OCT 21 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MCCULLOCH... NORTHWESTERN MASON AND WEST CENTRAL SAN SABA COUNTIES UNTIL 715 PM CDT... AT 641 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BRADY...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... BRADY AROUND 655 PM CDT. ROCHELLE AROUND 710 PM CDT. OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE US- 377/US 87 NEAR THE MASON- MCCULLOCH COUNTY LINE AND THE INTERSECTION OF US- 377 AND RANCH ROAD 1222. LAT...LON 3111 9892 3086 9935 3092 9948 3131 9938 TIME...MOT...LOC 2341Z 208DEG 20KT 3109 9930
The San Angelo radar (KSJT), 122 km away, was scanning. The volume nearest the first event began at 00:03 UTC.
6 flash flood, 1 hail, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
The damaging thunderstorm winds were estimated at 60 mph and knocked down tree limbs and power lines.
Two inches of heavy rain fell in 30 minutes across Sweetwater. This heavy rain resulted in street flooding with water over the curbs and traffic nearly at stand still.
Texas State Highway 163 just north of Sterling City was closed due to high water.
The water was 10 feet over the Washington Street Bridge at the North Concho River just south of Sterling City. The water rose a foot every 12 minutes.
The intersection of Rebecca Lane and Catclaw Drive was flooded. There was one vehicle stalled at the intersection.
Farm to Market Road 57 in McCaulley was submerged by flood waters and a vehicle stalled out in the deep water. The occupant/s in the vehicle were rescued.
Farm to Market Road 605 was flooded between Hodges and Hawley.
Farm to Market Road 1226 was flooded just east of Hawley.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, October 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 604603, 604614, 604612, 604596, 604597, 604599, 604600, 604601, 604602.